Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 253, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 17, 2009, 4:37 PM CDT for Pecos County, Reeves County, Texas. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2009, 4:37 PM CDT (21:37 UTC)
- Expired
- Jun 17, 2009, 5:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Pecos County, TX, Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 150 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 5:10 PM CDT | HAIL 1.5 | 26 Wnw Fort Stockton, TX | QUARTER TO PING PONG SIZE HAIL FELL BETWEEN 510 AND 515 PM CDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 398 J/kg
- Mixed-layer CIN
- -540 J/kg
- Mixed-layer LCL
- 1969 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 172137 SVRMAF TXC371-389-172230- /O.NEW.KMAF.SV.W.0253.090617T2137Z-090617T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 437 PM CDT WED JUN 17 2009 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN PECOS COUNTY IN SOUTHWEST TEXAS... SOUTHEASTERN REEVES COUNTY IN SOUTHWEST TEXAS... * UNTIL 530 PM CDT * AT 435 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 28 MILES SOUTHWEST OF COYANOSA...OR 28 MILES WEST OF FORT STOCKTON... MOVING NORTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... WESTERN PECOS COUNTY... SOUTHEASTERN REEVES COUNTY... NORTHWESTERN PECOS COUNTY... EASTERN REEVES COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... THE WARNED AREA INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 217 AND 243. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER... PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM MOVE TO SAFE SHELTER NOW. && LAT...LON 3125 10362 3124 10296 3077 10322 3078 10349 TIME...MOT...LOC 2136Z 187DEG 16KT 3092 10336 $$
2 follow-up statements
000 WWUS54 KMAF 172203 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 503 PM CDT WED JUN 17 2009 TXC371-389-172230- /O.CON.KMAF.SV.W.0253.000000T0000Z-090617T2230Z/ PECOS TX-REEVES TX- 503 PM CDT WED JUN 17 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR SOUTHEASTERN REEVES AND NORTHWESTERN PECOS COUNTIES... AT 502 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 26 MILES SOUTHWEST OF COYANOSA...OR ABOUT 27 MILES WEST OF FORT STOCKTON...MOVING NORTH AT 10 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...WEST CENTRAL PECOS COUNTY INCLUDING THE CITY OF COYANOSA. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE WARNED AREA INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 220 AND 243. THE GREATEST HIGH WIND AND LARGE HAIL THREAT WILL EXIST BETWEEN MILE MARKERS 226 AND 234. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER... PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS. && LAT...LON 3125 10362 3124 10296 3087 10317 3088 10352 TIME...MOT...LOC 2202Z 188DEG 9KT 3094 10334 $$
000 WWUS54 KMAF 172229 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 529 PM CDT WED JUN 17 2009 TXC371-389-172239- /O.EXP.KMAF.SV.W.0253.000000T0000Z-090617T2230Z/ PECOS TX-REEVES TX- 529 PM CDT WED JUN 17 2009 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN REEVES AND NORTHWESTERN PECOS COUNTIES WILL EXPIRE AT 530 PM CDT... AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 3125 10362 3124 10296 3087 10317 3088 10352 TIME...MOT...LOC 2229Z 188DEG 9KT 3103 10323 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 1:51 PM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Jun 17, 1:51 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 151 PM CDT WED JUN 17 2009 .DISCUSSION... UNSETTLED WEATHER APPEARS TO BE ON THE WAY THROUGH THE WEEKEND AS AN UPPER LEVEL TROUGH/LOW REMAINS NEARLY STATIONARY ACROSS THE DESERT SOUTHWEST AND AN UPPER LEVEL HIGH REMAINS NEARLY STATIONARY ACROSS THE GULF COAST STATES. THE BEST CHANCE (AT LEAST CHANCE TO LIKELY) OF SHOWERS AND THUNDERSTORMS EACH DAY SHOULD BE SOUTH AND WEST OF THE PECOS RIVER CLOSER TO THE BLOCKED UPPER SYSTEM. WITH PRECIPITABLE WATER PROGGED TO RUN FROM 1 TO 2 INCHES THROUGH THE WEEKEND...HEAVY RAINFALL MAY EVENTUALLY BECOME A CONCERN. PRECIPITATION CHANCES SHOULD HOPEFULLY EASE BY SUNDAY AS THE UPPER HIGH BUILDS INTO TEXAS AND THE UPPER LEVEL TROUGH LIFTS NORTHWARD. IT REMAINS TO BE SEEN IF STORMS WILL STILL FIRE IN THE MOUNTAINS BEYOND SUNDAY. HIGH TEMPERATURES WILL BE TEMPERED BY THE INCREASED CLOUD COVER BUT WENT ABOVE GUIDANCE ON NIGHTTIME TEMPERATURES BASED ON RECENT TRENDS AND ANTICIPATION OF INCREASED MOISTURE. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 75 94 73 89 / 10 10 30 30 CARLSBAD NM 69 92 68 88 / 30 20 60 50 DRYDEN TX 74 92 73 93 / 10 10 50 20 FORT STOCKTON TX 72 93 71 91 / 10 20 60 30 GUADALUPE PASS TX 64 89 62 81 / 30 40 60 50 HOBBS NM 67 94 69 88 / 20 20 40 50 MARFA TX 63 83 61 83 / 30 40 70 40 MIDLAND INTL AIRPORT TX 73 94 72 90 / 10 10 40 40 ODESSA TX 73 94 73 90 / 10 10 40 40 WINK TX 75 97 73 93 / 30 10 60 40 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 10/12
Hazardous weather outlook, Jun 17, 12:50 PM CDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1250 PM CDT WED JUN 17 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-181800- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1250 PM CDT WED JUN 17 2009 /1150 AM MDT WED JUN 17 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS TODAY...MAINLY WEST OF A LAMESA...TO FORT STOCKTON...TO SANDERSON LINE. ANY THUNDERSTORMS THAT DEVELOP MAY PRODUCE BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY THROUGH AT LEAST SUNDAY NIGHT ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. THE MAIN THREAT FROM ANY THUNDERSTORMS THAT DEVELOP WILL BE BRIEF HEAVY RAINFALL...THOUGH MARGINALLY SEVERE HAIL OR WINDS CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jun 17, 2:52 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 252 PM CDT WED JUN 17 2009 TXZ058-074-075-172015- PECOS-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS 252 PM CDT WED JUN 17 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL JEFF DAVIS...SOUTH CENTRAL REEVES AND WEST CENTRAL PECOS COUNTIES. A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 13 MILES SOUTH OF TOYAVALE AT 252 PM CDT...MOVING NORTHEAST AT 15 MPH. PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE POSSIBLE. PEOPLE IN EAST CENTRAL JEFF DAVIS...SOUTH CENTRAL REEVES AND WEST CENTRAL PECOS COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Jun 17, 4:29 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 429 PM CDT WED JUN 17 2009 TXZ058-074-075-172215- PECOS-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS 429 PM CDT WED JUN 17 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL JEFF DAVIS... SOUTHERN REEVES AND WEST CENTRAL PECOS COUNTIES. SEVERAL INTENSIFYING THUNDERSTORMS WERE LOCATED ACROSS SOUTHERN REEVES...EASTERN JEFF DAVIS...AND WESTERN PECOS COUNTIES. THESE STORMS ARE MOVING TOWARDS THE NORTH AT 15 MPH. HEAVY RAIN...SMALL HAIL TO THE SIZE OF MARBLES...AND STRONG WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH THESE STORMS. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN EAST CENTRAL JEFF DAVIS...SOUTHERN REEVES AND WEST CENTRAL PECOS COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 3:14 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Pecos, Reeves | 61 min |
| Jun 17, 3:41 PM CDT | Flash Flood Warning | MAF | Jeff Davis, Pecos, Reeves | 4 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.